Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 6, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 31, 2012, 9:39 PM CDT for 4 counties in Iowa. It was in force for 66 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2012, 9:39 PM CDT (02:39 UTC)
- Expired
- Mar 31, 2012, 10:45 PM CDT
- In force
- 66 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 58.0 mph
Counties Cedar County, IA, Clinton County, IA, Jones County, IA, Scott County, IA
The radar
The Quad Cities radar (KDVN), 34 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 9:50 PM CDT | HAIL 2.5 | Clarence, IA | TIME ESTIMATED FROM RADAR. SPOTTER REPORTED HAIL AT HIS LOCATION FROM 950 THROUGH 1020 PM. |
| Mar 31, 9:51 PM CDT | HAIL 1.25 | 1 E Clarence, IA | SILVER DOLLAR TO QUARTER SIZED HAIL ABOUT 1 MILE EAST OF CLARENCE. BE69. |
| Mar 31, 9:55 PM CDT | HAIL 1 | Lowden, IA | |
| Mar 31, 9:55 PM CDT | HAIL 1.75 | Clarence, IA | UP TO GOLF BALL SIZED HAIL. TIME ESTIMATED. HAIL LASTED FOR 5 TO 7 MINUTES. RELAYED BY TRAINED SPOTTER. |
| Mar 31, 10:03 PM CDT | HAIL 1.25 | 1 Se Lowden, IA | HALF DOLLAR SIZED HAIL. TN SPOTTER. |
| Mar 31, 10:08 PM CDT | HAIL 0.25 | Stanwood, IA | |
| Mar 31, 10:33 PM CDT | HAIL 1 | Wheatland, IA | DIME TO QUARTER SIZED HAIL. RELAYED BY LAW ENFORECEMENT. |
| Mar 31, 10:39 PM CDT | HAIL 0.25 | 4 Nne Davenport, IA | LASTED ABOUT 2 TO 5 MINUTES. |
| Mar 31, 10:44 PM CDT | HAIL 0.25 | Eldridge, IA | PEA SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 9:24 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.7 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1520 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
405 WUUS53 KDVN 010239 SVRDVN IAC031-045-105-163-010345- /O.NEW.KDVN.SV.W.0006.120401T0239Z-120401T0345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 939 PM CDT SAT MAR 31 2012 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CEDAR COUNTY IN EAST CENTRAL IOWA... CLINTON COUNTY IN EAST CENTRAL IOWA... SOUTHEASTERN JONES COUNTY IN EAST CENTRAL IOWA... NORTHERN SCOTT COUNTY IN EAST CENTRAL IOWA... * UNTIL 1045 PM CDT. * AT 937 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED APPROXIMATELY NEAR STANWOOD...AND MOVING SOUTHEAST AT 35 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLARENCE...OXFORD JUNCTION...LOWDEN...LOST NATION...TORONTO... WHEATLAND...CALAMUS...WELTON...GRAND MOUND...CHARLOTTE...DONAHUE... DEWITT...LONG GROVE AND ELDRIDGE. THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 295 AND 297. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS ALREADY PRODUCED LARGE HAIL...AND IT REMAINS A THREAT. PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. && LAT...LON 4197 9041 4158 9054 4188 9127 4206 9115 TIME...MOT...LOC 0238Z 302DEG 32KT 4193 9109 WIND...HAIL <58MPH 1.00IN $$ ERVIN
4 follow-up statements
618 WWUS53 KDVN 010257 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 957 PM CDT SAT MAR 31 2012 IAC031-045-105-163-010345- /O.CON.KDVN.SV.W.0006.000000T0000Z-120401T0345Z/ SCOTT IA-CEDAR IA-CLINTON IA-JONES IA- 957 PM CDT SAT MAR 31 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR SOUTHEASTERN JONES...SOUTHWESTERN CLINTON...NORTHEASTERN CEDAR AND NORTHWESTERN SCOTT COUNTIES... AT 954 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED APPROXIMATELY NEAR LOWDEN...OR 12 MILES NORTHEAST OF TIPTON...MOVING SOUTHEAST AT 35 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHEATLAND...BIG ROCK...CALAMUS...SHERMAN PARK...DIXON...GRAND MOUND...DONAHUE...DEWITT...LONG GROVE...ELDRIDGE...SCOTT COUNTY PARK...PARK VIEW AND DAVENPORT MUNICIPAL AIRPORT. THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 295 AND 296. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT SUNDAY MORNING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS. && LAT...LON 4181 9047 4158 9054 4188 9127 4206 9115 TIME...MOT...LOC 0257Z 302DEG 32KT 4184 9090 WIND...HAIL <58MPH 1.00IN $$ ERVIN
412 WWUS53 KDVN 010306 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1006 PM CDT SAT MAR 31 2012 IAC031-045-105-163-010345- /O.CON.KDVN.SV.W.0006.000000T0000Z-120401T0345Z/ SCOTT IA-CEDAR IA-CLINTON IA-JONES IA- 1006 PM CDT SAT MAR 31 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR SOUTHEASTERN JONES...SOUTHWESTERN CLINTON...NORTHEASTERN CEDAR AND NORTHWESTERN SCOTT COUNTIES... AT 1003 PM CDT...TRAINED SPOTTERS AND DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. THIS STORM WAS LOCATED APPROXIMATELY NEAR WHEATLAND...OR 15 MILES NORTH OF DURANT...MOVING SOUTHEAST AT 35 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CALAMUS...SHERMAN PARK...DIXON...GRAND MOUND...DONAHUE...DEWITT... LONG GROVE...ELDRIDGE...SCOTT COUNTY PARK...PARK VIEW AND DAVENPORT MUNICIPAL AIRPORT. THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 295 AND 296. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT SUNDAY MORNING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS. && LAT...LON 4181 9047 4158 9054 4188 9127 4206 9115 TIME...MOT...LOC 0306Z 302DEG 32KT 4179 9081 WIND...HAIL <58MPH 1.50IN $$ ERVIN
471 WWUS53 KDVN 010327 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1027 PM CDT SAT MAR 31 2012 IAC031-045-105-163-010345- /O.CON.KDVN.SV.W.0006.000000T0000Z-120401T0345Z/ SCOTT IA-CEDAR IA-CLINTON IA-JONES IA- 1027 PM CDT SAT MAR 31 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR SOUTHEASTERN JONES...SOUTHWESTERN CLINTON...NORTHEASTERN CEDAR AND NORTHWESTERN SCOTT COUNTIES... AT 1025 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED APPROXIMATELY NEAR CLARENCE...OR 7 MILES EAST OF STANWOOD...MOVING SOUTHEAST AT 35 MPH. OTHER SEVERE STORMS ARE IN THE ARE WITHIN THE WARNING. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOWDEN...TORONTO...WHEATLAND...BIG ROCK...SHERMAN PARK...SCOTT COUNTY PARK...PARK VIEW...LONG GROVE...ELDRIDGE...DONAHUE...DIXON... DAVENPORT MUNICIPAL AIRPORT...GRAND MOUND...DEWITT AND CALAMUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS ALREADY PRODUCED LARGE HAIL...AND IT REMAINS A THREAT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT SUNDAY MORNING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS. && LAT...LON 4181 9047 4158 9054 4188 9127 4206 9115 TIME...MOT...LOC 0326Z 301DEG 36KT 4189 9101 WIND...HAIL <58MPH 1.00IN $$ ERVIN
941 WWUS53 KDVN 010345 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1045 PM CDT SAT MAR 31 2012 IAC031-045-105-163-010354- /O.EXP.KDVN.SV.W.0006.000000T0000Z-120401T0345Z/ SCOTT IA-CEDAR IA-CLINTON IA-JONES IA- 1045 PM CDT SAT MAR 31 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JONES... SOUTHWESTERN CLINTON...NORTHEASTERN CEDAR AND NORTHWESTERN SCOTT COUNTIES WILL EXPIRE AT 1045 PM CDT... A NEW SEVERE THUNDERSTORMS HAS REPLACED THIS WARNING FOR PORTIONS OF CLINTON...EASTERN CEDAR AND SCOTT COUNTIES. NEARBY STORMS ARE STILL CAPABLE OF PRODUCING HEAVY RAIN AND PENNY SIZE HAIL OVER JONES AND NORTHERN CLINTON COUNTIES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT SUNDAY MORNING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS. LAT...LON 4181 9047 4158 9054 4188 9127 4206 9115 TIME...MOT...LOC 0344Z 301DEG 36KT 4179 9081 $$ ERVIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 8:53 PM CDT, 46 minutes earlier.
Area forecast discussion, Mar 31, 8:53 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 853 PM CDT SAT MAR 31 2012 .UPDATE... THUNDERSTORMS HAVE DEVELOPED AS EXPECTED...THOUGH THE INITIATION JUST WEST OF THE CWA WILL WARRANT UPGRADING TO LIKELY POPS OVER ABOUT THE CENTRAL 1/3 OF THE CWA FROM NORTH TO SOUTH. THIS FAT ZONE ALONG INTERSTATE 80 ROUGHLY...WILL SEE ELEVATED STORMS...AND FOR THE NEXT FEW HOURS...COULD SEE A STORM PRODUCING NEAR SEVERE HAIL. THIS IS MOST LIKELY NEAR THE CEDAR RAPIDS METRO...BUT COULD BE ANYWHERE NEW STORMS FIRE OVER THE NEXT COUPLE HOURS. LATER...CONGEALING INTO A SMALL MCS IS LIKELY...AND THEN THE HAIL THREAT SHOULD BE LESSER. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && ERVIN
Hazardous weather outlook, Mar 31, 8:06 PM CDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 806 PM CDT SAT MAR 31 2012 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-011000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 806 AM CDT SAT MAR 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT THE STORM PREDICTION CENTER HAS MOST THE OUTLOOK AREA IN EASTERN IOWA AND NORTHWEST ILLINOIS IN A SLIGHT RISK FOR SEVERE STORMS TONIGHT. A CLUSTER OF THUNDERSTORMS WILL MOVE OVER THE OUTLOOK AREA OVERNIGHT. THE STRONGEST STORMS MAY BE CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. THE MOST LIKELY AREA TO SEE STORMS WILL BE ROUGHLY FROM MARSHALLTOWN TO THE QUAD CITIES...TO PRINCETON ILLINOIS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS OVER NORTHWEST ILLINOIS SUNDAY MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT THEY COULD PRODUCE SOME SMALL HAIL. THERE IS A CHANCE OF MORE THUNDERSTORMS MONDAY AND MONDAY NIGHT. IT IS TOO SOON TO DETERMINE THE RISK OF THE SEVERE WEATHER WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SHEETS/DLF
In the hours before
Special weather statement, Mar 31, 8:39 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 839 PM CDT SAT MAR 31 2012 IAZ051>053-063>068-076>078-ILZ015-024-010400- BENTON-LINN-JONES-IOWA-JOHNSON-CEDAR-CLINTON-MUSCATINE-SCOTT- KEOKUK-WASHINGTON-LOUISA-ROCK ISLAND-MERCER- INCLUDING THE CITIES OF...VINTON...CEDAR RAPIDS...ANAMOSA... MARENGO...IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF... DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...MOLINE... ROCK ISLAND...ALEDO 839 PM CDT SAT MAR 31 2012 ...STRONG THUNDERSTORMS DEVELOPING THIS EVENING... A CLUSTER OF STRONG THUNDERSTORMS OVER CENTRAL IOWA WILL CONTINUE TO DEVELOP AND SPREAD EAST TONIGHT. THE STRONGEST STORMS ARE LIKELY TO PRODUCE HAIL UP TO THE SIZE OF PENNIES AND BRIEF HEAVY RAIN. ALL THUNDERSTORMS ARE LIKELY TO PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING TONIGHT. THE STORMS WILL MOVE INTO THE CEDAR RAPIDS...IOWA CITY...AND QUAD CITY METRO AREAS THIS EVENING. ..ERVIN..
Local storm report, Mar 31, 9:05 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
905 PM CDT SAT MAR 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM HAIL 5 NNE CEDAR RAPIDS 42.04N 91.65W
03/31/2012 M0.88 INCH LINN IA TRAINED SPOTTER
&&
ERVINLocal storm report, Mar 31, 9:07 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
907 PM CDT SAT MAR 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL NNW SPRINGVILLE 42.06N 91.45W
03/31/2012 M1.00 INCH LINN IA TRAINED SPOTTER
A FEW HAILSTONES MEASURED RIGHT AT 1 INCH. LI6.
&&Local storm report, Mar 31, 9:24 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
924 PM CDT SAT MAR 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM HAIL SHELLSBURG 42.09N 91.87W
03/31/2012 E1.00 INCH BENTON IA LAW ENFORCEMENT
0916 PM HAIL PALO 42.06N 91.80W
03/31/2012 E0.50 INCH LINN IA TRAINED SPOTTER
0912 PM HAIL 4 ESE VINTON 42.14N 91.95W
03/31/2012 E0.88 INCH BENTON IA EMERGENCY MNGR
DIME TO NICKEL SIZED HAIL BETWEEN VINTON AND SHELLSBURG
ALONG 64TH STREET.
&&The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 9:09 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Jones, Linn | 66 min |
| Mar 31, 9:12 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Jones, Linn | 63 min |
| Mar 31, 10:17 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Scott | 58 min |
| Mar 31, 11:51 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque, Jackson | 54 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.